Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 18, NWS Nashville, TN

September 27, 1996Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at Sep 27, 1996, 4:33 AM CDT for Robertson County, Sumner County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 1996, 4:33 AM CDT (09:33 UTC)
Expired
Sep 27, 1996, 5:00 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:45 AM CDTThunderstorm WindMitchellville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 270935
TORBNA
TNC147-165-271000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
433 AM CDT FRI SEP 27 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN ROBERTSON COUNTY...SUMNER COUNTY
 
AT 431 AM CDT...DOPPLER RADAR SHOWED A POSSIBLE TORNADO 5 MILES EAST OF
SPRINGFIELD MOVING NORTHEAST AT 35 MILES AN HOUR TOWARDS CROSS PLAINS
AND PORTLAND.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR RO^OM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
STEIGERWALDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:21 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 27, 2:21 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 AM CDT FRI SEP 27 1996

WHAT A WAY TO COMMENCE A STRING OF MIDS! PREFER NGM MDL SOLN AS IT
APPRS TO HAVE BEST HANDL ON FRNTL MOVEMENT ATTM. STG S/W COUPLED WITH
MSTR-RICH AMS WL CAUSE PDS OF RAIN AND TSTMS ACRS MID TN AND PLATEAU
NEXT 24-30 HRS. DUE TO UNIDIRECTIONAL PROFILE AND SLOW EWD MOVEMENT OF
SFC FNT...COULD EASILY GET TRAING OF TSTMS FOR SVRL HRS. THUS FEEL THAT
A FFA IS NOT OUT-OF-THE-QUESTION FOR WRN MID TN TDY AND FOR ALL OF MID
TN TNGT.

TEMPS CURRENTLY ARE CLOSE TO FWC VALUES AND APPR TO BE ON TRACK FOR TDY.
WITH CFP XPTD IN BNA VCNTY BFR 12Z SAT...BLV AVN MOS MAY HAVE THE RIGHT
IDEA WITH TEMPS IN THE 50S. TEMP ATL LIT HAS DROPPED 8-10 DEGS SINCE FROPA
AT 05Z. WL ALSO LEAN TWD COOLER AVN MOS FOR HIGH TEMPS SAT AS SKIES MAY
NOT CLR UNTIL CLOSE TO SS. NOT MUCH TIME TO VIEW OTHER PROGGS.
09

BNA 80/56/65 9+3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:32 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur, Humphreys, Perry28 min
Sep 27, 3:06 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry39 min
Sep 27, 3:06 AM CDTSevere Thunderstorm WarningOHXDickson39 min
Sep 27, 3:33 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
Sep 27, 3:45 AM CDTTornado WarningOHXRobertson15 min
Sep 27, 3:49 AM CDTSevere Thunderstorm WarningOHXCheatham41 min
Sep 27, 4:01 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
Sep 27, 4:01 AM CDTSevere Thunderstorm WarningOHXDavidson44 min
Sep 27, 4:14 AM CDTSevere Thunderstorm WarningOHXRobertson31 min
Sep 27, 4:58 AM CDTSevere Thunderstorm WarningOHXDavidson32 min
Sep 27, 5:22 AM CDTSevere Thunderstorm WarningOHXSumner68 min
Sep 27, 5:41 AM CDTFlash Flood WarningOHXSumner2 hr
Sep 27, 5:54 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
Sep 27, 6:05 AM CDTFlash Flood WarningOHXDavidson, Williamson115 min
Sep 27, 6:47 AM CDTSevere Thunderstorm WarningOHXDavidson28 min
Sep 27, 4:45 PM CDTFlash Flood WarningOHXDavidson, Sumner2 hr
Sep 27, 5:15 PM CDTSevere Thunderstorm WarningOHXSumner30 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.